Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 350, NWS Shreveport, LA

August 23, 2011Caddo Parish, De Soto Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 23, 2011, 7:21 PM CDT for Caddo Parish, De Soto Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2011, 7:21 PM CDT (00:21 UTC)
Expired
Aug 23, 2011, 8:00 PM CDT
In force
39 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caddo Parish, LA, De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 15 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:43 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 23, 3:43 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT TUE AUG 23 2011

.DISCUSSION...
WIDELY SCT CONVECTION CONTINUES TO FIRE ALONG A WEAK SFC TROUGH...WHICH
REMAINS NEARLY STATIONARY FROM EXTREME SE OK...ACROSS SW AR AND INTO
NCNTRL LA/SW MS. MEANWHILE...WEAK VORTICITY ADVECTION CONTINUES AS
WEAK UPPER LEVEL IMPULSES...WHICH IS SOMEWHAT DISCERNIBLE ON THE WATER
VAPOR LOOP ACROSS WRN/NCNTRL AR...DRIFTS SSE AROUND THE LARGE SCALE
RIDGE CENTERED OVER WCNTRL TX/WRN OK. THIS IS WHERE THE BEST SFC
BASED CAPES ARE LOCATED...WHICH RANGE FROM 2000-2500 J/KG PER THE 19Z
LAPS ANALYSIS. AGAIN...DEEP LAYER SHEAR REMAINS QUITE WEAK...WITH THE
CONVECTION DISORGANIZED AND PULSY...WHICH SHOULD DIMINISH THIS EVENING
WITH THE LOSS OF HEATING. GIVEN THE INCREASING CU FIELD PRESENT ACROSS
E TX ATTM...WILL CARRY SLIGHT CHANCE POPS AREAWIDE FOR THIS EVENING.
WILL ALSO LIKELY HAVE TO CONTEND WITH SOME CONVECTIVE DEBRIS THIS
EVENING/OVERNIGHT AS WELL...WHICH WILL AGAIN LIMIT MUCH OF A TEMP FALL
THROUGH WEDNESDAY MORNING.

THE SHORT TERM PROGS CONTINUE TO INDICATE THE WEAK SFC TROUGH SOMEWHAT
GENERALLY OVER THE SAME AREAS OF SW AR AND NCNTRL/NE LA WEDNESDAY
AFTERNOON. THIS FEATURE...COMBINED WITH THE EXTREME HEATING AND
RESIDUAL VORTICITY ALOFT AS IT BEGINS TO DEPART THE REGION TO THE S
ACROSS E TX/N LA MAY STILL GENERATE ISOLATED CONVECTION DURING THE
AFTERNOON/EVENING...BUT OVERALL COVERAGE MAY BE A LITTLE
LESS...ESPECIALLY AS THE UPPER RIDGE BEGINS TO EXPAND E INTO THE MS/TN
VALLIES DURING THE AFTERNOON. THE EXPANDING RIDGE ALSO BEGINS TO
REFLECT IN THE LOW LEVEL THERMAL FIELDS AS WELL...WITH TEMPS EXPECTED
TO CLIMB EVEN HIGHER DURING THE AFTERNOON. THE ENTIRE REGION HAS MET
HEAT ADVISORY CRITERIA THIS AFTERNOON...AND WITH LITTLE EXTENDED COOLING
EXPECTED OVERNIGHT...AND EVEN HOTTER TEMPS WEDNESDAY UNDER SIMILAR
HUMIDITY VALUES...HAVE EXTENDED THE HEAT ADVISORY AREAWIDE THROUGH 02Z
THURSDAY.

BY THURSDAY...A WEAK FRONTAL BOUNDARY WILL BEGIN TO NUDGE S THROUGH
OK/AR...REACHING SE OK/EXTREME NE TX/SW AR DURING THE AFTERNOON. THE
PROGS INDICATE COMPRESSIONAL WARMING ALONG/AHEAD OF THE FRONTAL SFC
THURSDAY AFTERNOON ACROSS MUCH OF THE REGION...AND GIVEN THE BONE DRY
SOIL MOISTURE CONDITIONS...WOULDN/T BE TOO SURPRISED TO SEE MANY
LOCATIONS REACH/EXCEED 105 DEGREES ONCE AGAIN...WITH THE POTENTIAL FOR
NEARING THE ALL-TIME RECORD HIGH TEMPS. HAVE AGAIN TRENDED WARMER
THAN MOS...WITH ISOLATED CONVECTION AGAIN DEVELOPING DURING THE
AFTERNOON/EVENING ALONG/AHEAD OF THE FRONT AS THEY BUILD SSW.

MUCH DRIER AIR WILL BEGIN TO BACKDOOR SW INTO SE OK/SW AR/N LA
THURSDAY NIGHT BEHIND THE FRONT...WHICH WILL RESULT IN VERY LOW
HUMIDITIES FRIDAY THROUGH THE WEEKEND. EVEN THOUGH WINDS SHOULD NOT BE
MUCH OF AN ISSUE...IT APPEARS AS IF WE WILL SEE A PERIOD OF ENHANCED
FIRE DANGER OVER THE REGION...AS AFTERNOON TEMPS REMAIN ABOVE NORMAL.
THE GFS STILL MAINTAINS 850MB TEMPS OF 22-24C THROUGH THE
WEEKEND...WHICH SUPPORTS TRIPLE DIGIT TEMPS...ESPECIALLY OVER E TX.
THIS WILL OCCUR AS THE LARGE SCALE RIDGE REMAINS STAGNANT OVER THE
PLAINS/MS AND TN VALLIES. THE RIDGE MAY BEGIN TO WEAKEN SOME BY LATE
MONDAY/TUESDAY OVER THE MS VALLEY...AS THE MEDIUM RANGE PROGS DIG A
SHORTWAVE SE ACROSS THE GREAT LAKES/OH VALLEY REGION INTO THE MID-
SOUTH...BUT OVERALL FORCING APPEARS WEAK ATTM AND THUS WILL KEEP THE
REMAINDER OF THE FORECAST DRY.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE AN
EFFECT ON ALL TAF SITES DURING THE AFTERNOON AND EVENING HOURS
TODAY. WINDS SHOULD BE GENERALLY OUT OF THE SOUTHWEST AROUND 5 TO 10
KNOTS...EXCEPT FOR AREAS NEAR THUNDERSTORM ACTIVITY...WHERE SOME
GUSTY WINDS COULD BE SEEN. VISIBILITIES AND CEILINGS WILL BE IN THE
VFR RANGE...EXCEPT...ONCE AGAIN...NEAR THUNDERSTORM ACTIVITY. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 104  79 106  74 /  20  20  20  20  20
MLU  77 102  77 104  72 /  20  20  20  20  20
DEQ  75 103  75 104  69 /  20  20  20  20  20
TXK  78 103  77 104  72 /  20  20  20  20  20
ELD  77 101  75 103  70 /  20  20  20  20  20
TYR  81 105  80 107  78 /  20  20  20  20  20
GGG  79 105  79 107  77 /  20  20  20  20  20
LFK  76 104  75 106  74 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/23
Hazardous weather outlook, Aug 23, 11:56 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT TUE AUG 23 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT TUE AUG 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING.
THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN
THIS AFTERNOON...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN
105 AND 110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY
EVENING.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY OVER SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND MUCH OF NORTHCENTRAL
LOUISIANA. SOME OF THE STRONGER STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG
WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL PERSIST
AGAIN THIS AFTERNOON AS HUMIDITIES RANGE FROM 25 TO 30 PERCENT
ACROSS EAST TEXAS AND WESTERN LOUISIANA...WITH HUMIDITIES BETWEEN
35 TO 40 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES...ESPECIALLY IN AND NEAR THE THUNDERSTORMS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO
GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES ARE EXPECTED TO CLIMB NEAR OR ABOVE THE CENTURY MARK
AREAWIDE THROUGH MUCH OF THIS WEEK AND WEEKEND. HEAT INDEX VALUES MAY
REACH OR EXCEED 105 DEGREES THROUGH THURSDAY...MAKING OUTDOOR
ACTIVITIES POTENTIALLY DANGEROUS IF PROPER PRECAUTIONS ARE NOT
TAKEN TO PREVENT HEAT RELATED ILLNESSES. DRIER AIR WILL FILTER
SOUTHWEST BEHIND A WEAK COOL FRONT FRIDAY...RESULTING IN LOWER
HUMIDITIES AND THUS...LOWER HEAT INDICES. HOWEVER...FIRE DANGER
WILL PERSIST UNDER THESE CONTINUED DRY CONDITIONS...AND THE
ABSENCE OF RAINFALL EXPECTED LATE THIS WEEK AND THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Local storm report, Aug 23, 5:43 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     NEW BOSTON              33.46N 94.42W
08/23/2011                   BOWIE              TX   FIRE DEPT/RESCUE

            ROOF PARTIALLY REMOVED FROM A HOME AND A BARN WAS
            DESTROYED. NUMEROUS POWERLINES DOWN ALSO.

&&

09
Local storm report, Aug 23, 6:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
649 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     9 SE GILMER             32.64N 94.84W
08/23/2011                   UPSHUR             TX   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

&&

PARKER
Local storm report, Aug 23, 6:58 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     12 ENE MARSHALL         32.60N 94.16W
08/23/2011                   HARRISON           TX   LAW ENFORCEMENT

            TREES DOWM AND WIND DAMAGE TO RESIDENCE NEAR LEIGH

&&

PARKER
Local storm report, Aug 23, 7:04 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
704 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     12 SE MANSFIELD         31.91N 93.56W
08/23/2011                   DE SOTO            LA   LAW ENFORCEMENT

            TREE DOWN

&&

PARKER
Local storm report, Aug 23, 7:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     7 SE JENA               31.62N 92.04W
08/23/2011                   LA SALLE           LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN NEAR THE COMMUNITY OF WHITEHALL

&&

PARKER
Local storm report, Aug 23, 7:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CDT TUE AUG 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     12 SE MANSFIELD         31.91N 93.56W
08/23/2011                   DE SOTO            LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON REDDIX ROAD IN PELICAN.

&&

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:19 PM CDTSevere Thunderstorm WarningSHVPanola41 min
Aug 23, 7:26 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith49 min
Aug 23, 7:42 PM CDTSevere Thunderstorm WarningSHVSmith48 min
Aug 23, 8:13 PM CDTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby47 min
Aug 23, 8:24 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby51 min
Aug 24, 1:08 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola52 min
Aug 24, 1:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass40 min
Aug 24, 1:44 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Panola, Rusk, Upshur61 min
Aug 24, 1:49 PM CDTSevere Thunderstorm WarningSHVHarrison, Panola, Shelby56 min
Aug 24, 2:17 PM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Nacogdoches, Panola, Rusk, Shelby and 3 more58 min
Aug 24, 2:20 PM CDTSevere Thunderstorm WarningSHVCamp, Morris, Red River, Titus21 min
Aug 24, 2:40 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Panola, Sabine, San Augustine, Shelby53 min
Aug 24, 3:02 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Titus32 min
Aug 24, 3:08 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Panola, Rusk, Shelby, Smith and 1 more52 min
Aug 24, 3:20 PM CDTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Sabine, San Augustine, Shelby55 min
Aug 24, 3:50 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches, Smith25 min
Aug 23, 7:01 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine44 min
Aug 24, 11:48 AM CDTSevere Thunderstorm WarningSHVClaiborne, Union57 min
Aug 24, 11:55 AM CDTSevere Thunderstorm WarningSHVClaiborne, Webster52 min
Aug 24, 11:59 AM CDTSevere Thunderstorm WarningSHVOuachita61 min
Aug 24, 12:36 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Claiborne, Jackson, Lincoln, Union and 1 more39 min
Aug 24, 12:46 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union59 min
Aug 24, 12:58 PM CDTSevere Thunderstorm WarningSHVOuachita27 min
Aug 24, 11:46 AM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Nevada37 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.